Birth Control Pills and Bleeding

Birth Control Pills and Bleeding – Brief Article

What is abnormal bleeding? Will I have it when I take birth control pills? Abnormal bleeding is bleeding at a time other than when you have your period. Many women have some spotting (light bleeding) during the first 3 to 4 months that they take birth control pills. After this time, the bleeding usually stops or is less.

Some women have spotting the whole time that they take birth control pills. The reason for this is not known. The spotting is not dangerous, but it can be annoying.

What could make me more likely to have abnormal bleeding?

You might have abnormal bleeding if you forget to take even one pill. Therefore, it is important to remember to take your birth control pill at the same time every day.

If you smoke, you are more likely to have abnormal bleeding.

If I have abnormal bleeding, what should I do?

Keep taking your birth control pills if the bleeding happens in the first 3 to 4 months after you start taking the pills. If you smoke, quit smoking.

Call your doctor if:

* You have bleeding after taking the pill for 3 to 4 months. This is especially important if the bleeding is heavy.

* You forget to take more than two pills and have sex without using a condom or other birth control method.

* You have sex with someone who might have a sexually transmitted disease.

* You have headaches, new swelling in your legs, start bruising easily, or feel very tired.

* You find out your blood pressure or cholesterol level is high.

Your doctor might give you a pelvic exam. You might have a pregnancy test and a test to see if you have anemia. (Anemia is low red blood cells.) You might have other tests, depending on the problems you are having.

If your bleeding is heavy, your doctor might give you more estrogen to try to stop the bleeding. Your doctor might switch you to a different birth control pill.

COPYRIGHT 2002 American Academy of Family Physicians

COPYRIGHT 2002 Gale Group